Alabama, 2011

Damaging Wind in Alabama, August 8, 2011

August 8, 2011 · NWS BMX · 1 event in 1 county or zone

Active northwesterly flow around a strong ridge anchored to the west of Central Alabama continued to bring MCS's and outflow boundaries into the area. An outflow boundary from morning thunderstorms moved southeastward, interacting with a moist and unstable air mass across south Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Active northwesterly flow around a strong ridge anchored to the west of Central Alabama continued to bring MCS's and outflow boundaries into the area. An outflow boundary from morning thunderstorms moved southeastward, interacting with a moist and unstable air mass across south Central Alabama. During the late afternoon and evening hours, widespread showers and thunderstorms formed across much of the southeast portion of the area, producing isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 8, 2:25 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 8, 2:25 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT MON AUG 8 2011

.SHORT TERM...
TONIGHT THROUGH TUESDAY

SEVERAL WAVES HAVE MOVED SOUTH OFF OF THE MCS THAT DEVELOPED OVER
TENNESSEE THIS MORNING. THIS HAS AIDED IN THE ONGOING CONVECTION.
MODELS ARE IN PRETTY GOOD AGREEMENT THAT ANOTHER MCS WILL DEVELOP
OVER SOUTHERN MISSOURI AND NORTHERN ARKANSAS OVERNIGHT. WITH
NORTHWEST FLOW ALOFT...THIS FEATURE WILL SLIDE SOUTH INTO TENNESSEE
AND MISSISSIPPI. SEVERAL OUTFLOWS WILL LIKELY MOVE INTO CENTRAL
ALABAMA LATE TOMORROW MORNING...MUCH LIKE TODAY. CLOUD COVER WILL
KEEP TEMPERATURES RIGHT AROUND NORMAL FOR THE YEAR.

.LONG TERM...
WEDNESDAY THROUGH MONDAY

GLOBAL LONG RANGE MODELS AND THEIR ENSEMBLE COUNTERPARTS ARE IN
REMARKABLE AGREEMENT THROUGH THE LONG TERM PORTION OF THE FORECAST
PERIOD. NORTHWEST FLOW AND GENERAL LARGE SCALE TROUGHING WILL
ENCOMPASS THE EASTERN CONUS AS THE REMOVED HEAT RIDGE RETREATS TO
THE WEST COAST.  THIS WILL LEAVE OUR SENSIBLE WEATHER VERY ACTIVE
AND UNCERTAIN THROUGH THE PERIOD.  MADE VERY FEW CHANGES TO THE
FORMER PACKAGE AS WAVES OF MCS ACTIVITY HAVE A POTENTIAL TO DEVELOP
DAY OR NIGHT AND RIDE SOUTHEAST ALONG THE MEAN FLOW.  THE OUTLIER TO
THE ESTABLISHMENT WILL COME ON LATE MONDAY WHEN ANOTHER WHOLESALE
PATTERN CHANGE IS BEING INTRODUCED BY BOTH THE GFS AND EURO.  IT
FEATURES ANOTHER RIDGE WITH DECREASING DEWPOINTS...MUCH LIKE WHAT
HAS BEEN FEATURED FOR LATE JULY AND EARLY AUGUST.  OTHERWISE...I
HELD TEMPS DOWN TO NEAR OR JUST ABOVE CLIMO FOR THE EXTENDED.

&&

.AVIATION...
18Z DISCUSSION

THE BIGGEST CHALLENGE THIS FORECAST PERIOD WILL BE THE TIMING OF
TSTM ACTIVITY...BOTH TODAY AND TONIGHT. FOR TODAY...THERE ARE
SEVERAL BOUNDARIES PRESENT THAT ARE PROVIDING LIFT FOR CONVECTIVE
INITIATION. A COUPLE OF OUTFLOW BOUNDARIES FROM THE ACTIVITY TO THE
NORTH ARE MOVING SEWD TOWARD THE NW COUNTIES...A DIFFERENTIAL
HEATING BOUNDARY HAS SET UP ACROSS SUMTER TO RANDOLPH COUNTY...AND
AN OLD OUTFLOW BOUNDARY IS PUSHING ACROSS THE FAR SOUTHEAST
COUNTIES. ISOLATED SHOWERS/STORMS WILL CONTINUE TO DEVELOP ALONG
THESE BOUNDARIES...AND COVERAGE SHOULD INCREASE AS THE AFTN
PROGRESSES. TIMING AT ANY PARTICULAR TERMINAL WILL BE
DIFFICULT...THEREFORE WILL GO WITH PREVAILING VCTS FOR ALL SITES.

FOR TONIGHT...SEVERAL MODELS ARE BRINGING ANOTHER MCS OUTFLOW SEWD
ACROSS THE NORTHERN COUNTIES SOMETIME AFTER MIDNIGHT TONIGHT.
ADDITIONAL SHOWER/TSTM ACTIVITY CAN BE EXPECTED IN ASSOCIATION WITH
THIS BOUNDARY AS WELL. FOR NOW...WILL REINTRODUCE VCTS FOR
TCL/BHM/EET/ANB AFTER 09Z. TIMING WILL LIKELY HAVE TO BE MODIFIED
LATER TODAY. LEFTOVER MID/HIGH CLOUDS SHOULD ONCE AGAIN PROHIBIT ANY
WIDESPREAD FOG DEVELOPMENT OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  91  72  90  70 /  50  60  30  10  10
ANNISTON    74  92  73  92  71 /  50  60  30  10  10
BIRMINGHAM  75  91  74  93  75 /  50  60  30  10  10
TUSCALOOSA  75  93  74  95  75 /  50  50  20  10  10
CALERA      75  92  74  92  74 /  50  50  30  10  10
AUBURN      76  91  74  92  73 /  30  40  20  10  10
MONTGOMERY  76  93  75  95  75 /  20  40  20  10  10
TROY        75  92  74  94  74 /  20  40  20  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

73/17/19
Hazardous weather outlook, Aug 8, 12:02 PM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT MON AUG 8 2011

ALZ011>015-017>050-091803-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
102 PM CDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
FOR AREAS ALONG AND NORTH OF INTERSTATE 85.  THE BIGGEST THREAT WILL
BE DAMAGING WINDS WITH ANY STORM THAT DOES DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

27

In the hours before

Special weather statement, Aug 8, 1:05 PM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
205 PM CDT MON AUG 8 2011

ALZ014-081945-
WINSTON AL-
205 PM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WINSTON COUNTY UNTIL 245
PM CDT...

AT 201 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
INMANFIELD TO HALEYVILLE...AND MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HALEYVILLE...
  NEEDMORE...
  BRUSHY LAKE...
  ASHRIDGE...
  INMANFIELD...

&&

LAT...LON 3430 8711 3413 8711 3412 8763 3430 8764
      3431 8749
TIME...MOT...LOC 1905Z 274DEG 14KT 3432 8711 3429 8762

27
Special weather statement, Aug 8, 2:28 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT MON AUG 8 2011

ALZ011>013-082130-
FAYETTE AL-LAMAR AL-MARION AL-
328 PM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR MARION...NORTHERN LAMAR AND
NORTHWESTERN FAYETTE COUNTIES UNTIL 430 PM CDT...

AT 324 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM RED BAY TO TREMONT TO 6
MILES NORTH OF EVERGREEN...AND MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HAMILTON...
  SULLIGENT...
  WINFIELD...
  WESTON...
  HACKLEBURG...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3432 8818 3433 8813 3432 8768 3429 8763
      3399 8764 3378 8774 3376 8824 3378 8826
TIME...MOT...LOC 2028Z 320DEG 28KT 3441 8805 3423 8820
          3422 8851

27
Special weather statement, Aug 8, 3:39 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
439 PM CDT MON AUG 8 2011

ALZ013>015-023-024-082230-
FAYETTE AL-JEFFERSON AL-TUSCALOOSA AL-WALKER AL-WINSTON AL-
439 PM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINSTON...WALKER...
NORTHERN TUSCALOOSA...NORTHWESTERN JEFFERSON AND FAYETTE COUNTIES
UNTIL 530 PM CDT...

AT 436 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CORINTH REC AREA TO 5 MILES
EAST OF CARBON HILL TO GLEN ALLEN...AND MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ARLEY...
  JASPER...
  CORDOVA...
  DORA...
  SUMITON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3403 8710 3399 8710 3397 8713 3396 8710
      3390 8708 3390 8701 3386 8696 3382 8695
      3384 8686 3379 8679 3351 8695 3346 8754
      3391 8793 3391 8764 3393 8763 3394 8750
      3422 8734
TIME...MOT...LOC 2139Z 313DEG 33KT 3407 8730 3388 8741
          3386 8768

27
Special weather statement, Aug 8, 4:18 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT MON AUG 8 2011

ALZ024-082300-
JEFFERSON AL-
518 PM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON COUNTY UNTIL 600 PM
CDT...

AT 517 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SUMITON TO WEST JEFFERSON
TO 7 MILES NORTHEAST OF BANKHEAD LOCK AND DAM...AND MOVING SOUTHEAST
AT 45 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HUEYTOWN...
  GARDENDALE...
  FAIRFIELD...
  FULTONDALE...
  BESSEMER...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3355 8653 3336 8682 3333 8684 3333 8688
      3325 8703 3332 8718 3342 8725 3347 8734
      3349 8733 3348 8729 3353 8727 3352 8725
      3355 8719 3359 8720 3362 8717 3363 8710
      3366 8709 3369 8704 3377 8703 3383 8691
TIME...MOT...LOC 2218Z 319DEG 39KT 3373 8701 3358 8707
          3352 8727

27
Special weather statement, Aug 8, 4:30 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 PM CDT MON AUG 8 2011

ALZ028-082315-
CLAY AL-
530 PM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY UNTIL 615 PM CDT...

AT 526 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF WALDO...OR 9 MILES EAST OF TALLADEGA...
MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ASHLAND...
  LINEVILLE...
  BARFIELD...
  SPRINGHILL...
  CRAGFORD...

&&

LAT...LON 3312 8566 3311 8576 3329 8607 3330 8598
      3338 8598 3338 8594 3340 8592 3345 8592
      3346 8590 3350 8590 3349 8587 3347 8589
      3347 8583 3339 8564
TIME...MOT...LOC 2230Z 302DEG 13KT 3340 8592

27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 8, 4:35 PM CST
Where
Montgomery County, 2.24 mi SSE of Montgomery
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.350, -86.285

Trees and power lines were knocked down on and around the Huntingdon College campus.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343725.